Because of the tragic earthquake and tsunami in Japan, many people on the west coast of the US are now worried that they could be impacted by the threat of nuclear radiation coming across the Pacific. The concern is that a nuclear disaster may release radioactive iodine into the air, which, when taken in by the thyroid gland, can increase your risk of thyroid cancer. (A definite concern: Evidence from the 1986 nuclear disaster at Chernobyl showed a significant increase in thyroid cancer among those living in the radiation area, especially among children.)
It’s important to note that the US Nuclear Regulatory Commission released a statement on Sunday, March 13, that it currently foresees no harmful levels of radiation reaching the US. That being said, if you’re still concerned about potential radiation, here is some information from the Food & Drug Administration about the uses and dosages of potassium iodide as a preventive treatment for radiation exposure to the thyroid.
According to the FDA, potassium iodide can help reduce the chances that the thyroid will absorb radioactive iodine (though potassium iodide does not protect against other complications from radiation exposure).
The FDA estimates the protective effects of potassium iodide to last only 24 hours, so daily dosing during the exposure period is important.
Here are the FDA-recommended dosages:*
Exposures greater than 5 centigrays (cGy)*:
Birth through 1 month: 16 mg
1 month through 3 years: 32 mg
3 years through 18 years: 65 mg
(NOTE: Adolescents over 150 pounds should take adult dose)
Exposures greater than 10 cGy:
18 years through 40 years: 30 mg
Exposures greater than 500 cGy:
Adults over 40 years: 130 mg
*Taking iodine in amounts greater than 1,100 mcg per day should be monitored by a healthcare professional. Sensitivity reactions to iodine include angioedema, fever, joint pain, lymph node enlargement, eosinophilia, rash or thrombotic thrombocytopenic purpura.
Our practitioners caution that taking too much potassium iodide can lead to other health risks, so speak with a Pharmaca practitioner about alternative therapies that might be helpful.